Virginia, 2006Tornadoes and Hail in Virginia, May 11, 2006
May 11, 2006 · NWS AKQ · 6 events in 5 counties and zones
3 tornado, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 11, 2:11 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, May 11, 2:11 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT THU MAY 11 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
UPPER LOW NOW SPINNING OVER THE GRTLKS. VORT LOBE...AS SEEN IN
WATER VAPOR IMAGERY...NOW PIVOTING AROUND BASE OF TROUGH...MOVING
E INTO KY. AT SFC...LAPS AND RUC ANALYSES SHOW AREA OF INSTABILITY
OVER CENTRAL NC...EXTENDING NWD INTO S CENTRAL VA. THESE AREAS
HAVE HAD BREAKS IN CLOUD COVER...WITH SFC OBS GENERALLY AROUND 80
TEMP...65 DEWPT. RADAR HAS SHOWN SOME SHOWER DEVELOPMENT OVER PAST
HOUR OVER THE FA.
STILL LOOKS LIKE SOME POTENTIAL FOR SEVERE LATE THIS AFTERNOON AND
EVENING...GIVEN FAVORABLE SHEAR PROFILES...AND SOME LIMITED
INSTABILITY...AND WITH LIFT ASSOC WITH UPPER VORT JUST BEGINNING
TO OVERSPREAD THE AREA. BEST LIFT APPEARS TO BE BETWEEN 5 PM AND
7 PM OVER WESTERN HALF OF FA...AND MAINLY AFTER 8 PM ERN
SECTIONS...ALTHOUGH THERE WILL LIKELY BE SCATTERED DEVELOPMENT
AHEAD OF THIS AREA. GIVEN STRONG LOW LEVEL SHEAR...AND
WINDS...THINK MAIN THREAT WILL BE MARGINALLY SEVERE WINDS...MAINLY
OVER SCNTRL VA AND NE NC...BUT AS SPC POINTS OUT IN
DISCUSSION...WILL HAVE TO KEEP AN EYE OUT FOR ANY ROTATING STORMS.
FRONT PUSHES E OF THE AREA TONIGHT...AND SHOULD DRY OUT FROM W TO
E. POSSIBILITY OF AFTERNOON SHOWERS AND POSSIBLY A FEW
STORMS...FRI AFTERNOON...GIVEN TROF AXIS EXTENDING OUTWARD OVER
THE AREA...FROM GREAT LAKES UPPER LOW...AND ASSOC COLD POOL. BY
LATE SAT AND SAT NIGHT...UPPER LOW PROGGED TO DRIFT SE...AND START
TO SEE SOME LOW LEVEL WAA AND LIFT ASSOC WITH WARM FRONT BY SAT
NIGHT. SUN LOOKS UNSETTLED AS WELL...AS UPPER LOW AND ASSOC SFC
CYCLONE PROGGED TO DRIFT EVEN CLOSER TO THE AREA.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LOW AND ASSOC SFC FEATURE RIGHT OVER THE AREA MON...WITH A
CONTINUED CHANCE OF SHOWERS. THIS UNSETTLED WEATHER TO CONTINUE
THROUGH AT LEAST WED...WHEN WE MAY FINALLY SEE THE INFLUENCE OF
THE UPPER LOW SHIFT E. OF COURSE...THE MODELS HAVE A DIFFICULT
TIME HANDLING MOVEMENT OF THESE UPPER CUTOFF FEATURES...SO FCAST
UNCERTAINTY GREATER THAN AVERAGE. BOTTOM LINE...AND UNSETTLED
PERIOD IN STORE.
&&
.AVIATION...
MAINLY VFR...EXCEPT FOR TEMPO LOWER CIGS AND VSBYS IN SHOWRS AND
THUNDERSTORMS THIS EVENING.
&&
.MARINE...
EXPECT AN INCREASE IN WINDS AND SEAS LATE THIS AFTERNOON INTO THE
EVENING...SO WILL KEEP UP WITH CURRENT HEADLINES FOR SCA. COLD FRONT
WL APPROACH AND PASS THROUGH THE WATERS AND EXITS EARLY FRIDAY
MORNING....SOMETIME BEFORE 12Z...SCA CONDS WL GO AWAY SOON
AFTERWARDS. FOR THE FORECAST PERIOD WINDS WL PROGRESS FROM E-SE TO
W-SW BEFORE SWITCHING AGAIN TO SE AHEAD OF THE NXT SYSTEM LATER INTO
THE WEEKEND...SUNDAY/MONDAY TIMEFRAME.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 6 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 3 PM FRIDAY.
&&
SHORT TERM...REILLY
LONG TERM...REILLY
AVIATION...FOSTER
MARINE...LYNCH
Hazardous weather outlook, May 11, 4:24 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 AM EDT THU MAY 11 2006
ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-120930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
524 AM EDT THU MAY 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE
WATERS AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BECOME LIKELY THIS AFTERNOON...WITH A CHANCE FOR
THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAIN WILL BE POSSIBLE BUT SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-120930-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
524 AM EDT THU MAY 11 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME SEVERE. SEE SPSAKQ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BROWN
In the hours before
Special weather statement, May 11, 10:32 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1132 AM EDT THU MAY 11 2006
NCZ012>017-030>032-102-VAZ048-049-060>098-111945-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA...LOUISA...FARMVILLE...
GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...
RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...
EMPORIA...WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...
NEWPORT NEWS...HAMPTON
1132 AM EDT THU MAY 11 2006
...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ACROSS CENTRAL
AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...AND
PUSH ACROSS THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON OUT AHEAD OF THE FRONT. A LINE OF
STORMS...CROSSING THE MOUNTAINS EARLY THIS AFTERNOON...WILL ALSO
LIKELY HOLD TOGETHER.
A FEW OF THESE STORMS COULD BECOME SEVERE...WITH STRONG GUSTY
WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER WILL BE DURING THE
MID TO LATE AFTERNOON FOR AREAS ALONG AND WEST OF INTERSTATE
95...AND LATE AFTERNOON AND EVENING FOR AREAS EAST.
Special weather statement, May 11, 3:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT THU MAY 11 2006
VAZ048-049-062-112115-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
431 PM EDT THU MAY 11 2006
...THUNDERSTORMS MOVING INTO THE WESTERN PIEDMONT...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PALMYRA TO 7 MILES SOUTHWEST OF
FORK UNION...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...FORK UNION AROUND 440 PM EDT...LOUISA AROUND 510 PM
EDT.
WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
RAINFALL RATES OF UP TO ONE HALF INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.
44
Special weather statement, May 11, 3:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT THU MAY 11 2006
VAZ072>076-112115-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND VA-WESTMORELAND
VA-
447 PM EDT THU MAY 11 2006
...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KING WILLIAM...MOVING NORTHEAST AT 35 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR BRUINGTON...AND...CROUCH AT 455
PM EDT...MILLERS TAVERN AT 500 PM EDT...HOWERTONS...AND...DUNBROOKE
AT 505 PM EDT...TAPPAHANNOCK...AND...BRAYS FORK AT 510 PM EDT.
WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS.
TG
Special weather statement, May 11, 3:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT THU MAY 11 2006
VAZ065-066-079-112130-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
455 PM EDT THU MAY 11 2006
...THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM 11 MILES WEST OF SOUTH HILL TO
25 MILES SOUTH OF SOUTH HILL...OR FROM 11 MILES WEST OF SOUTH HILL
TO 7 MILES WEST OF WARRENTON...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...SOUTH HILL AROUND 510 PM EDT...
BRODNAX AROUND 515 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.
RAINFALL RATES OF UO TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.
44
Local storm report, May 11, 4:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT THU MAY 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO KENTS STORE 37.88N 78.13W
05/11/2006 FLUVANNA VA PUBLIC
PUBLIC REPORTED POSSIBLE TORNADO
&&
LYNCHEvent by event
3 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Tornado, Fluvanna
- When
- May 11, 4:05 PM EST to 4:06 PM EST
- Where
- Fluvanna County, 3 mi N of Kents Store
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.933, -78.133
F0 tornado tracked from Fluvanna county into Louisa county. Numerous trees down, some uprooted and others snapped off.
Tornado, Louisa
- When
- May 11, 4:06 PM EST to 4:07 PM EST
- Where
- Louisa County, 1 mi SW of Ferncliff
- Rating
- F0
- Path length
- 0.8 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.917, -78.133
F0 tornado tracked into Louisa county from Fluvanna county. Minor damage to two homes, including broken windows and lost shingles. Trees down.
Hail, Henrico
- When
- May 11, 5:55 PM EST
- Where
- Henrico County, 5 mi E of Varina Grove
- Measured
- 1.5 in hail
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.450, -77.267
Thunderstorm Wind, New Kent
- When
- May 11, 5:55 PM EST
- Where
- New Kent County, 2 mi ESE of Bottoms Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.480, -77.167
Branches snapped off the top of several trees along the intersection of Route 60 and Brook Boulevard.
Tornado, Henrico
- When
- May 11, 5:55 PM EST to 5:56 PM EST
- Where
- Henrico County, 5 mi E of Varina Grove
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 200 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.450, -77.267
F1 tornado uprooted large trees, and many trees snapped off in spiral pattern. Roof blown off of boat house about 100 feet, and outhouse destroyed.
Thunderstorm Wind, Prince George
- When
- May 11, 6:30 PM EST
- Where
- Prince George County, 3 mi S of Templeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -77.333
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, May 11, 20061 death · 1 event
- Flooding and Heavy Snow in Michigan, May 11 to 14, 2006$166,000 · 7 events
- Hail and Damaging Winds in Kentucky, May 11, 2006$110,000 · 65 kt wind · 3 events
- High Wind and Strong Wind in Wisconsin, May 11, 2006$89,000 · 61 kt wind · 5 events
- Tornado in Virginia, May 11, 2006$80,000 · F0 · 1 event
- Tornadoes in Virginia, May 11, 2006$60,000 · F0 · 2 events
- Damaging Winds in Maryland, May 11, 2006$60,000 · 50 kt wind · 2 events
- Strong Wind in Wisconsin, May 11, 2006$20,000 · 17 events
- Hail and Damaging Wind in Virginia, May 11, 2006$25,000 · 50 kt wind · 2 events
- Damaging Wind in Kentucky, May 11, 2006$20,000 · 61 kt wind · 1 event
- Damaging Winds in Alabama, May 11, 200650 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 11, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508206, 5508549, 5508203, 5508204, 5508550, 5508205.